Many chemicals that are poisons exert their toxic effects by interfering with some aspect of aerobic respiration, usually involving the electron transport chain of the mitochondria. Three such poisons are cyanide, 2,4-dinitrophenol, and the antibiotic oligomycin.
Cyanide is a potent and deadly human poison. It causes its effects by binding to one of the electron carriers and inhibiting the passage of electrons to oxygen, so that electron transport, proton-pumping, and ATP synthesis stop virtually instantaneously.
2,4-dinitrophenol is also a deadly poison to humans. It is an example of the general class of poisons known as “uncouplers”, which allow protons to pass back from the intermembrane space to the matrix without passing through the ATP synthase enzyme. Electron transport and proton pumping continue, but ATP is not made. Such uncouplers are also called ionophores.
Oligomycin, an antibiotic, is not deadly to humans, but does interfere with respiration, which is how it kills bacteria, and accounts for its side effects in humans. It is representative of a group of poisons that directly inhibit ATP synthase by blocking the passageway for protons. As with the uncouplers, electron transport and proton pumping continue, but ATP is not made (although for a different reason).
Use the information above, the following observations, and your knowledge of respiration when answering the questions.
When a person breathes a particular deadly poison (compound A), the following effects are observed. Clinically, body temperature quickly increases, causing profuse sweating, and ultimate death. At the biochemical level it is noted that normal to greater than normal amounts of oxygen are used, and normal to greater amounts of carbon dioxide are produced. The pH of the mitochondrial intermembrane space does not change appreciably; if it does, it may increase slightly.
When a person ingests a particular toxin (compound B), the following effects are observed. At the biochemical level, it is noted that the Krebs cycle continues to function, producing NADH, and that the NADH is oxidized back to NAD+ as it donates electrons to the electron transport chain. Strikingly, the pH of the mitochondrial intermembrane space is noted to drop significantly.
The toxin ingested that is referred to as compound A in observation 1 is likely to be:
|D||The information presented does not allow differentiation of the three.|
The important information to remember when answering both questions 6 and 7 is the following. First, with cyanide poisoning, electron transport stops completely; this causes a buildup of NADH, and the ultimate shutdown of all previous processes, including the Krebs cycle and glycolysis, due to the unavailability of NAD+. Cyanide poisoning would therefore not allow any oxygen to be used up or carbon dioxide to be manufactured. In addition, no energy is released, as all processes are stopped. Since ATP synthase is still functioning, the proton gradient will eventually disappear, causing the pH in the intermembrane space to rise dramatically, as equilibrium with the matrix is reached. With 2,4-dinitrophenol, or any uncoupler, electron transport continues, and so do oxygen consumption and carbon dioxide evolution. Since the membrane is leaky to protons, they will flow back to the matrix without making ATP; the energy released will be dissipated as heat, which accounts for the increased body temperature. To the extent the proton gradient is relieved, the pH will rise in the intermembrane space. With an ATP synthase inhibitor like oligomycin, again, oxygen will continue to be used and carbon dioxide produced, as electron transport will continue. Since protons cannot re-enter the matrix, however, the gradient will be come steeper and steeper, and the pH in the intermembrane space will drop dramatically as it becomes very acidic.
So, the high body temperature of the person from observation 1, coupled with continued oxygen consumption and the relatively unchanged or alkaline pH of the intermembrane space, identifies the poisoning agent as an uncoupler.